Topical corticosteroid withdrawal also commonly known as Topical Steroid Withdrawl (TSW) refers to a rare adverse reaction relating to the use of a topical steroid after it has been discontinued. This reaction can occur after prolonged, inappropriate, and/or frequent use/abuse of moderate- to high-potency topical corticosteroids. There are two distinct clinical presentations of topical steroid withdrawal:
- Red burning skin – this has incorrectly been given a variety of names, including topical steroid addiction and steroid dermatitis.
- Papulopustular rashes – these include steroid rosacea and perioral/periorificial dermatitis.
While topical corticosteroid has in recent years garnered a bad reputation for being the main culprit of TSW, it is in fact being mistaken for being the bad actor. Topical steroids are just like any other medication such as Paracetamol and any other off-the-counter medicine however inadequate or unconscious abusive usage of the medicine that causes the problem.
We noticed many users do not know that they are prescribed a topical steroid and are unaware of the proper usage of topical steroid cream that results in a more severe rebound flare right after they stop their topical steroid. While it is important for users to be advised of the right regime for topical steroid usage, it is also the user’s responsibility to find out exactly what they are being prescribed and how to use it properly.
An improper application of topical steroids may result in a situation where it is worst than Eczema and harder to get rid of. Hence please do your due diligence and find out what you have been prescribed.
What is the cause of red burning skin and who gets it?
Signs of topical corticosteroid withdrawal may develop within days to weeks after stopping high-potency topical corticosteroid that has been over-used/abused — this is mostly for the treatment of atopic dermatitis. Treatment with the topical steroid has usually been prolonged, greater than 12 months, and frequent, ie daily or more often. It has not been reported with the correct use of topical steroids.
All cases reported in the medical literature of this form of steroid withdrawal have been over the age of 18 years, with a female predominance.
The overall prevalence of red skin after topical steroid withdrawal is not known, nor is it yet understood whether the lack of reported pediatric cases is due to children not being affected or to under-reporting. In a Japanese study of atopic dermatitis, 12% had poorly controlled skin disease and this group would include topical steroid-addicted patients.
However, from our data till date of a few hundred users in Singapore, children are affected early in their age, some right from infant and most of the TSW cases are not reported as users moved on to find other remedies.
What are the clinical features of topical corticosteroid withdrawal (TSW)?
Before stopping the topical corticosteroid, the skin is typically normal or near-normal, although localised itch, ‘resistant’ patches of eczema or prurigo-like nodules may be present.
Redness (erythema or flushing) typically starts on the face, genital area, or other steroid-treated sites; in some cases, this may extend to untreated sites.
Early in the flare, the skin can feel quite thickened. Swelling (oedema) and papules can occur.
The usual symptom described by patients is burning and/or stinging. The itch may also be reported, especially once the redness starts to fade and the dry scaly (desquamative) phase begins. Patients often report skin sensitivity, including intolerance to moisturisers and environmental factors. Excessive sweating and itchy weals are a sign of recovery.
One of the difficulties in determining whether the skin reaction observed is due to the stopping of topical corticosteroids, or is simply a worsening of the underlying skin disease for which the topical steroids had been prescribed.
Complications of topical corticosteroid withdrawal
Patients with red burning skin after topical corticosteroid withdrawal may be distressed by the intensity of itch, lack of sleep, and difficulty in treatment.
They may also develop a secondary infection.
How is topical corticosteroid withdrawal diagnosed?
The definition of topical corticosteroid withdrawal requires the following features to be present:
- A rash that has appeared within days to weeks of discontinuing topical corticosteroid that has been used for many months. This flare may be worse than the pre-treatment rash.
- The rash must be only where the topical corticosteroid was being applied, at least initially, although it can later spread more widely.
A flare of the underlying skin disorder such as atopic dermatitis can be difficult to distinguish clinically. Topical corticosteroid withdrawal should be considered if:
- Burning rather than itch is the main symptom
- The redness is confluent rather than patchy
- The rash resembles atopic dermatitis but involves unusual sites and is ‘different’
- There has been a history of continuous prolonged use of mid- or high-potency topical corticosteroid (greater than 1 year).
Skin biopsy is generally unhelpful to distinguish from a flare of the underlying skin disorder as the histopathology overlaps.
Patch testing may identify some cases of contact allergy to the topical agents being applied to the skin, eg topical corticosteroid or other topical medications, moisturisers, cosmetics.
What is the treatment for topical corticosteroid withdrawal?
There is no agreed treatment for topical corticosteroid withdrawal, apart from ceasing the topical corticosteroid. However, whether this should be tapered or abrupt has not been determined. Japanese reports suggest there is minimal difference in the outcome, so recommend immediate cessation. A tapering course of oral steroids is helpful, as the addiction appears to relate only to the use of topical corticosteroids however it has also been observed among users that oral steroid users may develop some form of Eczema extension. Oral tetracyclines and low-dose isotretinoin have been used in steroid rosacea and perioral/periorificial dermatitis.
Supportive measures such as cold compresses and psychological support are often recommended. Prevention or treatment of secondary infection may require oral antibiotics.
How can topical corticosteroid withdrawal be prevented?
Prevention is best, with patients and doctors being alert to the risk and avoiding prolonged frequent and prolonged use of moderate to high potency topical corticosteroids. The higher the potency, the longer the period of application (ie more than one year), and the more frequent the application (more than once daily), the more likely that topical corticosteroid withdrawal may occur.
Concerns about the risk of topical corticosteroid withdrawal should not prevent appropriate management of atopic dermatitis with topical corticosteroids, as far more people respond to appropriate topical corticosteroid use than develop a withdrawal rash.
What is the outlook for topical corticosteroid withdrawal?
The duration of acute topical corticosteroid withdrawal and time to peak is variable from days to months before eventually, the skin becomes ‘normal’. It can take weeks to years to return to its original condition.
What should you use to combat TSW?
At Mummybrand, we have the data to assess which product will work for TSW warriors and our success rate is 98%. So far our users follow our regime religiously and update us promptly on their progress. As a general guideline, TSW sufferers should rely on Zinc Oxide Soothing Moisturiser to draw out the inflammation till the skin is no longer warm nor red. At this point, you may apply the Eczema Healing Balms on the dry skin to accelerate healing.
Basically, every TSW sufferer should get the items listed below to recover from TSW. We want to take this opportunity to thank all our supporters for their blessing, kind words, and testimonials. We love to help everyone out there and hope you guys experience skin freedom as soon as you can.